Alert archive / Texas / Flash Flood Warnings in 2015
Flash Flood Warning 51, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 19, 2015, 7:32 PM CDT for Ector County, Midland County, Texas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2015, 7:32 PM CDT (00:32 UTC)
- Expired
- Sep 20, 2015, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 4 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 7:55 PM CDT | FLASH FLOOD | Midland, TX | OVER A FOOT OF WATER RUNNING OVER ROAD AT INTERSECTION OF WADLEY AND MIDKIFF. REPORT TAKEN FROM SOCIAL MEDIA. |
| Sep 19, 8:15 PM CDT | FLASH FLOOD | Midland, TX | 8 TO 12 INCHES OF WATER OVER THE ROADWAY AT LOOP 250 AND A STREET |
| Sep 19, 8:20 PM CDT | FLASH FLOOD | Midland, TX | MIDLAND POLICE DEPARTMENT REPORTS MULTIPLE HIGH WATER RESCUES ONGOING IN THE CITY OF MIDLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
650
WGUS54 KMAF 200032
FFWMAF
TXC135-329-200330-
/O.NEW.KMAF.FF.W.0051.150920T0032Z-150920T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 PM CDT SAT SEP 19 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL ECTOR COUNTY IN WESTERN TEXAS...
NORTHWESTERN MIDLAND COUNTY IN WESTERN TEXAS...
* UNTIL 1030 PM CDT
* AT 728 PM CDT...HEAVY RAIN WAS OCCURING FROM A THUNDERSTORM OVER
THE WARNED AREA. 1.5 INCHES OF RAIN HAS ALREADY FALLEN AT THE NWS
OFFICE IN THE LAST HOUR WITH UP TO AN ADDITIONAL INCH OF RAINFALL
EXPECTED. FLASH FLOODING OF CITY STREETS IN MIDLAND IS EXPECTED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MIDLAND...ODESSA...MIDLAND INTERNATIONAL
AIRPORT...WARFIELD...COTTON FLAT...MIDLAND AIRPARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3193 10198 3182 10233 3198 10238 3208 10205
$$
AHASIC2 follow-up statements
588 WGUS54 KMAF 200307 FFWMAF TXC135-329-200630- /O.EXT.KMAF.FF.W.0051.000000T0000Z-150920T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1007 PM CDT SAT SEP 19 2015 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE * FLASH FLOOD WARNING FOR... EAST CENTRAL ECTOR COUNTY IN WESTERN TEXAS... NORTHWESTERN MIDLAND COUNTY IN WESTERN TEXAS... * UNTIL 130 AM CDT * AT 1004 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING ACROSS THE WARNED AREA...WITH MULTIPLE ONGOING WATER RESCUES. FLASH FLOODING IS ALREADY OCCURRING...WITH MULTIPLE ROADS AND INTERSECTIONS IMPASSABLE DUE TO HIGH WATER. UP TO 2 INCHES OF RAIN HAS FALLEN TONIGHT...WITH UP TO AN ADDITIONAL HALF INCH POSSIBLE. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MIDLAND...ODESSA...MISSION DORADO...MIDLAND INTERNATIONAL AIRPORT...WARFIELD...COTTON FLAT...MIDLAND INTERNATIONAL AND MIDLAND AIRPARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3193 10198 3182 10233 3198 10238 3208 10205 $$ 84
987 WGUS74 KMAF 200519 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1219 AM CDT SUN SEP 20 2015 TXC135-329-200630- /O.CON.KMAF.FF.W.0051.000000T0000Z-150920T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR TX-MIDLAND TX- 1219 AM CDT SUN SEP 20 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR EAST CENTRAL ECTOR AND NORTHWESTERN MIDLAND COUNTIES... AT 1217 AM CDT...DOPPLER RADAR INDICATED MOST OF THE HEAVY RAIN HAS MOVED OUT OF THE WARNING AREA. HOWEVER ADDITIONAL LIGHT TO MODERATE RAIN IS POSSIBLE OVER THE NEXT HOUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MIDLAND...ODESSA...MISSION DORADO...MIDLAND INTERNATIONAL AIRPORT... WARFIELD...COTTON FLAT...MIDLAND INTERNATIONAL AND MIDLAND AIRPARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3193 10198 3182 10233 3198 10238 3208 10205 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 7:03 PM CDT, 29 minutes earlier.
Area forecast discussion, Sep 19, 7:03 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 703 PM CDT SAT SEP 19 2015 .UPDATE... Updated the forecast to increase PoPs for tonight. Also see the 00Z aviation discussion below. && .DISCUSSION... Current radar is showing convection persisting and moving north into the central Permian Basin this evening. Models show this activity will persist into the overnight hours so have increased PoPs tonight to strong chance along the I-20 corridor. Brief heavy rain will be possible in these storms and while flash flooding is not expected, there may be minor flooding of mainly urban areas where drainage is poor. && .AVIATION... A bit of a tricky aviation forecast this evening as showers and thunderstorms continue to drift northward across the area. Have included TEMPOs for MAF, INK, and HOB to handle this evening's activity. Precipitation remains possible overnight, though exact timing and location of thunderstorm activity beyond this evening remains in question, thus have left out mention at area TAF sites for now and will continue to monitor. MVFR ceilings look to be most likely at CNM, with VFR expected elsewhere, unless a storm serves to briefly lower ceilings/visibility in heavy rain. Winds could be erratic and gusty near storms, but otherwise will remain light and veer to the southeast Sunday. && .PREV DISCUSSION... /issued 245 PM CDT SAT SEP 19 2015/ DISCUSSION... Not many changes to current forecast. The cold front came thru KMAF at around 1515Z this morning, and has stalled over the lower Trans Pecos. The front is very diffuse, but latest sfc observations put it from KSNK-KBPG-KE38. This feature tapped into an atmospheric river last night, extending from Baja NE across Texas and into the MS Valley, as seen on satellite blended total PWAT loop, and resulted in a nice line of convection mainly north of I-10 overnight. Today, much uncertainty abounds in the models. W/such a diffuse front, and residual boundaries from last night's convection, short- term/hi-res models are coming up w/different solutions as they focus on mesoscale features that are moving from run-to-run. Mesoanalysis shows a cap in place north of I-20, where thick cloud cover has kept temps mainly in the 70s all day. This has put the kibosh on instability. Even south of I-20, cloud cover has been increasing over the last few hours, bringing chances for convection overnight into question. Using the more consistent low-res models, as civic high pressure continues sinking south, civic flow should veer to easterly, further slowing the front or even retreating back north a bit overnight. This will enhance upslope flow over the higher terrain out west, where area radars indicate convection has been occurring all day. Radar coverage is spotty out there, but sat precip estimates that as much as 2" has fallen out in Hudspeth County over the past 12 hrs. Therefore, we've concentrated highest chances there, on the assumption that the cold front will retreat slightly overnight. Models suggest the front will hang around in the northern CWA Sunday for a continued chance of convection. Otherwise, models build the ridge back in in the extended, w/temps back abv normal by Monday. However, temps should stay upper 80s/lower 90s each day most locations throughout the week. Rain chances will be confined to the wrn zones...where richer theta-e is forecast to reside. .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 84
Hazardous weather outlook, Sep 19, 2:05 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT SAT SEP 19 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 205 PM CDT SAT SEP 19 2015 /105 PM MDT SAT SEP 19 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS POSSIBLE ACROSS THE AREA TODAY THEN CHANCES SHIFT WEST TONIGHT. THE GREATEST CONCERN WITH THESE STORMS WILL BE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS POSSIBLE ONCE AGAIN SUNDAY AFTERNOON GENERALLY ALONG AND NORTH OF INTERSTATE 10. MAIN CONCERNS WILL BE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 19, 2:33 PM CDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 233 PM CDT SAT SEP 19 2015 TXZ074-080-192015- MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX- 233 PM CDT SAT SEP 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PRESIDIO AND SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL 315 PM CDT... AT 233 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RYAN...OR 18 MILES NORTHWEST OF MARFA...MOVING NORTHEAST AT 5 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLOYS CAMP. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3037 10423 3050 10437 3070 10421 3050 10399 TIME...MOT...LOC 1933Z 226DEG 5KT 3048 10426 AHASIC
Special weather statement, Sep 19, 3:24 PM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 324 PM CDT SAT SEP 19 2015 TXZ074-080-192100- MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX- 324 PM CDT SAT SEP 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO AND SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL 400 PM CDT... AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF RYAN...OR 10 MILES NORTHWEST OF MARFA. THIS STORM WAS NEARLY STATIONARY. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLOYS CAMP. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3032 10411 3041 10427 3059 10417 3047 10393 TIME...MOT...LOC 2024Z 209DEG 3KT 3042 10416 AHASIC
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:07 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Sep 19, 8:42 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 20, 12:15 AM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Reagan, Upton | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.